UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 57

of 'Oral isotretinoin therapy for acne vulgaris'

57
TI
Marked hyperlipidemia and pancreatitis associated with isotretinoin therapy.
AU
McCarter TL, Chen YK
SO
Am J Gastroenterol. 1992;87(12):1855.
 
Isotretinoin, a retinoid derivative, is in wide use as a treatment for severe acne and other dermatologic conditions. Its effects on serum lipids, most notably the induction of hypertriglyceridemia, have been well documented. We present a case of a young woman with a previous history of gestational hyperlipidemia who developed hypertriglyceridemia and pancreatitis after initiation of isotretinoin therapy. A history of gestational hyperlipidemia may serve as a marker to help identify patients who are at increased risk for developing severe hypertriglyceridemia while receiving isotretinoin. Her case emphasizes the need to consider the possibility of pancreatitis in patients who develop abdominal pain while receiving this drug.
AD
Department of Internal Medicine, Loma Linda University Medical Center, California.
PMID